First manic episode induced by over the counter slimming drug that contains sibutramine


Kokacya M. H. , Sahpolat M., Kurhan F.

JOURNAL OF MOOD DISORDERS, vol.4, no.3, pp.126-129, 2014 (ESCI) identifier

  • Publication Type: Article / Article
  • Volume: 4 Issue: 3
  • Publication Date: 2014
  • Doi Number: 10.5455/jmood.20140108124953
  • Journal Name: JOURNAL OF MOOD DISORDERS
  • Journal Indexes: Emerging Sources Citation Index (ESCI), TR DİZİN (ULAKBİM)
  • Page Numbers: pp.126-129
  • Keywords: sibutramine, mania, slimming pills
  • Van Yüzüncü Yıl University Affiliated: No

Abstract

Sibutramine, a serotonin, noradrenalin and to a lesser extent dopamine reuptake inhibitor, is a beta phenyletylamine used in obesity treatment and has many psychiatric side effects. Although, prohibited due to cardiologic side effects, it is still being sold as "Slimming pills" via internet. It is known that antidepressants can cause manic or hypomanic shifts. Since sibutramine has an antidepressant activity it may cause manic or hypomanic shifts. We present an adolescent who had his first manic episode after using sliming pills, which contain sibutramine, and was admitted to our service for his second manic episode 6 months after his first episode.